Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 307, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 28, 1997, 7:30 PM CDT for Upton County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 1997, 7:30 PM CDT (00:30 UTC)
- Expired
- Jun 28, 1997, 8:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:38 PM CDT | Hail 1 | Rankin, TX | One inch hail fell along U.S. HIghway 67 east of Rankin. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 2508 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
241 WUUS1 KMAF 290031 RRA SVRMAF TXC461-290115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 730 PM CDT SAT JUN 28 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHERN UPTON COUNTY AT 728 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 5 MILES NORTHEAST OF RANKIN MOVING SOUTH AT 15 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... RANKIN. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. MATHEWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:00 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jun 28, 2:00 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED MRF POP NATIONAL WEATHER SERVICE MIDLAND TX 158 PM CDT SAT JUN 28 1997 18Z SURFACE ANALYSIS SHOWS TROUGH EXTENDING FROM EASTERN CO SOUTH INTO SE NM. DEWPOINTS EAST OF THIS FEATURE REMAIN A0A 55F. LITTLE CONVERGENCE ALONG THIS FEATURE ATTM OVER THE FA. LATEST ADAP DATA SHOW ATMOSPHERE QUITE UNSTABLE WITH LI/S MINUS 6 TO MINUS 10. CAP WINNING THE FIGHT FOR NOW AS CUMULUS ARE STRUGGLING TO GET ANY VERTICAL DEVELOPMENT OUTSIDE THE MOUNTAINS. KMAF 88D REFLECTIVITY SHOWING STORMS DEVELOPING OVER THE DAVIS MOUNTAINS AND EXPECT THESE TO SPREAD SLOWLY SOUTHEASTWARD. VWP SHOWS NICE DIRECTIONAL SHEAR SO IF CAP DOES BREAK AROUND AFOREMENTIONED TROUGH AND WITH CAPES AROUND 2000 TO 2500 J/KG... THEY WILL LIKELY BE SEVERE. 5H RIDGE WILL BUILD INTO THE AREA THROUGH THE PERIOD. AS A RESULT... DO NOT SEE MUCH IN THE WAY OF LIFT ACROSS THE REGION TONIGHT/TOMORROW AS SYNOPTIC SCALE SUBSIDENCE DOMINATES. HOWEVER... APPEARS TO BE SOME H85 TO H3 QVEC CONV OVER BIG BEND/DAVIS MOUNTAIN AREA THIS EVENING WHERE STORMS ARE ALREADY OCCURRING WITH MOVEMENT GENERALLY SOUTHEAST. DO NOT EXPECT THESE STORMS TO SURVIVE TOO LONG AFTER SUNSET. OTHERWISE... CAP SHOULD INCREASE THROUGH THE PERIOD AS WELL WITH H7 TEMPERATURES ALREADY APPROACHING 15C TOMORROW OVER WESTERN PORTIONS. SUSPECT ISOLATED STORMS WILL AGAIN DEVELOP OVER THE MOUNTAINS TOMORROW BUT WILL BE HARD PRESSED THEREAFTER. WITH THIS IN MIND... WILL KEEP BEST POPS (SLIM) OVER THE MOUNTAINS AND VICINITY. ELSEWHERE... CAP SHOULD CONQUER. THE WARMING TREND BEGINS AS H5 HIGH BEGINS TO BUILD OVER THE AREA. GUIDANCE NUMBERS LOOK REASONABLE BUT WILL ADD A TOUCH OF PERSISTENCE TO SOME LOCATIONS. MAF 68/98 -- CNM 66/102 1- MRF 59/93 21 P07 70/96 -- EARLE
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.